Drug Interactions: Insights and Observations

 

Life-Threatening Colchicine Drug Interactions

 

John R. Horn, PharmD, FCCP, and Philip Hansten, PharmD

 

References:

 

1. Dogukan A, et al. Acute fatal colchicine intoxication in a patient on continuous ambulatory peritoneal dialysis (CAPD). Possible role of clarithromycin administration. Clin Nephrology. 2001;55:181-182.

2. Rollot F et al. Acute colchicine intoxication during clarithromycin administration. Ann Pharmacother. 2004;38:2074-77.

3. Cheng VC et al. Two probable cases of serious drug interaction between clarithromycin and colchicine. South Med J. 2005;98:811-813.

4. Caraco Y et al. Acute colchicine intoxicationíńÓpossible role of erythromycin administration. J Rheumatol. 1992;19:494-6.

5. Phanish MK, Bloodworth LLO. Colchicine-induced rhabdomyolysis. Am J Med. 2003;114:166-167. Letter.

6. Vasudevan AR et al. Colchicine-induced rhabdomyolysis: the whole is greater than the sum of its parts! Am J. Med. 2003;115:249. Letter.

7. TrąŹger U et al. Tetraparesis associated with colchicine is probably due to inhibition by verapamil of the P-glycoprotein efflux pump in the blood-brain barrier. BMJ. 2005;331:613.

8. Hung IFN et al. Fatal interaction between clarithromycin and colchicine in patients with renal insufficiency: a retrospective study. Clin Infect Dis. 2005;41:291-300.